Side Effects

Reading the label is actually important.  Why?  Well if you don’t, you won’t know the potential side effects you are choosing…to which you will make yourself prone.  

Baycol--a cholesterol-lowering drug offered by Bayer A.G., was approved by the FDA and introduced into the United States in 1997.  Four years later, the drug was withdrawn from the market and made unavailable.  Why?  

The side effects.  

In addition to having many common side effects that the majority of drugs have the potential to cause such as gas, bloating, nausea, heartburn, indigestion, dizziness, headache, etc., it was discovered that in some patients Baycol caused muscle tissue to break down.  This side effect had been the reported reason for the deaths of thirty-one patients who were using Baycol. (1) 

This “side effect” was extremely significant!  

The field of pharmaceutical drugs is probably the context in which the concept of side effects is most frequently thought of or considered.  This is likely because the FDA requires that side effects be monitored.  

It makes me wonder though—in what other spheres of life do our choices, our actions, and our relationships bring serious side effects that we are either not aware of, or do not take seriously?

As I examine our culture and my life personally, I am fearful that our desire to be constantly occupied, entertained, or engaged-- in something other than the moment we are actually in the midst of—will result in very significant side effects.  Maybe the words “distracted”, “disconnected”, and “absent” are more appropriate descriptions of this new cultural norm. I’m concerned that although we might be aware of the potential of these side effects, we do not consider them serious enough to institute change.  

You go to pick up Thai food for your family.  You pay but the food isn’t ready.  Immediately you pull out your phone and start browsing.  You engage into another world and disengage from what is right in front of you.   

While exercising, you plug in your headphones to listen to a podcast or music.

To fall asleep, you watch a show.

Toilet time is no longer toilet time.  It’s catch up on Instagram, Facebook, and Twitter time.  

None of these mediums—these shows, songs, phones, platforms, opportunities, etc. are bad in and of themselves.  Technology in our culture has presented us with some incredible new opportunities.

But I have to ask myself and you;  What are the side effects of our distraction?  What are the side effects of our desire to be ever entertained, never with just our own thoughts…and seldom fully present wherever we are and whatever we are doing.  

If there was a label for this new cultural norm of avoiding stillness whenever at all possible, I wonder what side effects the label would include.

Maybe something like this:

Side effects may include the following: limited relational depth, a lack of trust in others, an inability to know and be known, a feeling of the need to always search for something more, a lack of contentment, dullness, emotional and relational numbness, distraction, inability to focus, compromised career, lack of joy, a feeling of incompleteness, fatigue, weight gain, lethargy, etc."  

Or maybe the list would include more specific side effects.  Something like the following:  “This may lead to divorce, absentee fathers and mothers, losing your job, children feeling abandoned, etc."

I think I need to pause—to stop.  I think I need to be ok hearing my own thoughts, feeling the beating of my heart-- listening to my own breath, listening to God, listening to the people talking to me.  Not merely hearing—as in sensing some sort of sound projecting from their mouths that I receive in my ear.  But truly listening.  Attentively being a part of what is happening.  Being all in.  Engaging God, myself, my surroundings. This is part of becoming human the way that I was made to be. 

I don't want to be devastated by the side effects later.  I’m guessing you don’t either.

Avoiding that starts today.    

_____________________

(1) Andrews, L. Edmund and Kolate, Gina. “Anticholesterol Drug Pulled After Link With 31 Deaths”. New York Times. Aug. 9, 2001.